Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 14, NWS Marquette, MI

September 2, 2019Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 2, 2019, 6:07 AM EDT for Alger County, Marquette County, Michigan. It took effect at Sep 2, 2019, 1:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2019, 6:07 AM EDT (10:07 UTC)
In effect from
Sep 2, 2019, 1:00 PM EDT
Expired
Sep 2, 2019, 9:00 PM EDT
In force
8 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 10:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WHUS43 KMQT 021007
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
607 AM EDT Mon Sep 2 2019

MIZ005-006-030100-
/O.NEW.KMQT.BH.S.0014.190902T1700Z-190903T0100Z/
Marquette-Alger-
607 AM EDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM EDT THIS AFTERNOON
THROUGH THIS EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect from 1 PM EDT this afternoon through this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near the
Au Train River mouth at Au Train...the exposed regions of Grand
Marais Harbor...and Pictured Rocks National Lakeshore. 

For Marquette County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today in
Middle Bay north of Presque Isle and at Little Presque Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Ritzman
1 follow-up statement
410 
WHUS43 KMQT 022114
CFWMQT

Lakeshore Hazard Message
National Weather Service Marquette MI
514 PM EDT Mon Sep 2 2019

MIZ014-031200-
/O.NEW.KMQT.LS.Y.0004.190903T1200Z-190904T0000Z/
Southern Schoolcraft-
514 PM EDT Mon Sep 2 2019

...LAKESHORE FLOOD ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT
TUESDAY...

The National Weather Service in Marquette has issued a Lakeshore
Flood Advisory...which is in effect from 8 AM to 8 PM EDT Tuesday.

* Winds...South winds will gust to 35 to 45 mph Tuesday on
  northern Lake Michigan. Expect the strongest winds during the
  late morning and early afternoon. 

* Waves...Waves will build to 5 to 9 feet during Tuesday. The
  highest waves are expected during the early and mid afternoon
  hours. 

* Impacts...Due to the large, pounding waves, minor lakeshore
  flooding and erosion is expected on Tuesday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lakeshore Flood Advisory indicates that onshore winds and waves
will generate flooding of low areas along the lakeshore.

&&

$$

MIZ005-006-030100-
/O.CON.KMQT.BH.S.0014.000000T0000Z-190903T0100Z/
Marquette-Alger-
514 PM EDT Mon Sep 2 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect until 9 PM EDT this evening. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan. 

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near
the Au Train River mouth at Au Train...the exposed regions of
Grand Marais Harbor...and Pictured Rocks National Lakeshore.

For Marquette County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today in
Middle Bay north of Presque Isle and at Little Presque Isle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets.

&&

$$

Rolfson

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 5:04 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 2, 5:04 AM EDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
504 AM EDT Mon Sep 2 2019

.SHORT TERM...(Today and tonight)
Issued at 419 AM EDT MON SEP 2 2019

Overcast with some sprinkles/light rain showers this morning will
eventually clear out a bit as the day progresses. However,
increasing northerly winds over Lake Superior will assist in keeping
the northern shoreline socked in throughout much of the day, with
those sprinkle chances lingering. Otherwise, today will be the calm
before the storm, so to speak.

General model consensus has this well-advertised low ushering in
precip between the 06Z to 09Z timeframe, with some discrepancies on
the tracking of the highest QPF amounts. The GFS seems to be the
outlier, with it depicting the Copper Country feeling the brunt of
precip amounts late overnight into early tomorrow morning. The rest
of the deterministic models depict a bit more of a southerly track,
with the CMC-NH and a couple of CAMs highlighting max QPF amounts in
the south-central into WI. Given this uncertainty, have gone with a
centering forecast of right into the heart of the U.P., attempting
to keep a bit of a broader-brushed approach to QPF amounts
instead of having the forecast show a bull's eye. What can be
expected with more certainty is that the western half to two-
thirds of the U.P. should easily pickup around to more than a half
of an inch of rain within a six-hour window between 06Z to 12Z
Tuesday. Instability will simultaneously be advecting into the
region, with thunder chances on the rise during this same time
period. It won't be out of the question that as the low approaches
early tomorrow morning, the threat for rather gusty winds
embedded in any convection that does develop becomes a concern. A
nocturnal LLJ with 50+ knots will be cranking up within this same
06Z to 09Z time period, shifting slightly eastward by 12Z, which
means that any updrafts that tap into it could easily usher those
winds down to the surface if the environment allows for any of
this convection to become surface-based. An additional
consideration for gusty winds reaching the surface is the
potential for precip loading, given how the elements seem to be
lining up for this potential scenario. Bottom line: for the
western half of the U.P. tonight, expect a very wet overnight into
early morning period, with gusty winds possible.

Where a bit more clearing is anticipated today in the southern half
of Upper Michigan, high temps should still be able to reach the
upper 60s to around 70 degrees, with only the low 60s expected along
the northern shoreline where the aforementioned cloud
cover/northerly winds dominates. As for lows tonight, trended on the
warmer side given the cloud cover moderating temps (mid 40s to mid
50s).

.LONG TERM...(Tuesday through Sunday)
Issued at 457 AM EDT MON SEP 2 2019

With a very dynamic system progged to track east across the Upper
Peninsula on Tuesday, most of the focus within this forecast package
was on the Tuesday/Tuesday night time frame. However, as we look
further out into later this weekend and next weekend, longwave
troughing over the region and a train of shortwaves occasionally
rotating across the region will keep temperatures mostly below
normal and chances for precipitation from time to time. By the
weekend, the NBM continues to advertise overnight lows inland from
the Great Lakes falling into the low to upper 30s, something to keep
a close eye on as we get closer.

Overall, model guidance appears to be split on the track of a
deepening, dynamic surface low progged to track eastward across the
Upper Great Lakes on Tuesday. The ECMWF and Canadian are the
furthest north solutions with the surface low tracking over northern
parts of Lake Superior, while the GFS/NAM fall in between the above
mentions medium-range models and the high-res WRFs, which keep the
main surface low weaker, and less organized as it tracks over Upper
Michigan. Given the track of the shortwave, initially digging south
across the region, and then pivoting across the Upper Great Lakes,
right now tend to favor the NAM/GFS solutions.

Details on precipitation for Tuesday/Tuesday night: While widespread
showers are expected to begin the day on Tuesday, the best chance
for moderate to heavy rain will shift from the west half to the east
half, as an area of strong moisture transport aided by a 40 to 50+
knot LLJ lifts northeast ahead of deepening surface low. As the
moist, warm air continues to overspread the east half of Upper
Michigan and the main shortwave arrives from the west, this should
help lift the deepening surface low across central parts of Upper
Michigan, bringing with it the warm sector and additional
precipitation, along with chances for thunderstorms during the
afternoon hours. Could be a few strong to severe storms, but with
ample dynamics at play if the thermodynamics don't setup updrafts
will likely struggle to get organized. While the central, and
especially eastern Upper Michigan look to be the primary focus for
showers and storms on Tuesday, broad large-scale lift from the main
vort-max and upper-level jet will allow for lingering chances for
showers out west during the day Tuesday. Tuesday evening/night as
the main system exits to the east, cold air advection will start to
work south across the region bringing with it lake-effect rain
showers mainly across the north wind belts off of Lake Superior.

Details on winds and potential lakeshore flood issues
Tuesday/Tuesday night: Given how dynamic the system is expected to
be, along with the surface low gradually deepening as it tracks
eastward, winds are expected to be gusty throughout the day.
Initially winds will start off east to southeast during the morning
hours, but as the surface low lifts northeast later on winds will
eventually become westerly throughout the day, and the northerly
Tuesday night. The strongest winds during the day are expected to be
along and northeast of Lake Michigan, where southwest wind gusts of
35+ mph look possible. These winds will allow waves to build upwards
of 8 feet east of Manistique and may lead to some minor beach
erosion and lakeshore flood concerns Tuesday afternoon, along with a
high swim risk. Elsewhere, winds will gust 20 to 25 at times.
Northerly winds Tuesday night will remain elevated overnight as a
punch of colder air drop south behind the exiting surface low. As
winds switch around and become northerly over Lake Superior,
overnight waves will temporarily build 8-9 feet over the tip of the
Keweenaw, and then continues southward towards the lakeshore east of
Marquette. Thankfully, northerly winds do not look to remain
elevated for too long, so waves will subsidence below 8 feet by mid-
morning Wednesday.

Wednesday through the end of the week: High pressure traverse the
region and will bring a dry stretch of cooler temperatures and dry
conditions through mid-week. Thursday a weak shortwave digs across
the region and could bring back small chance for showers during the
day. Then, another cold front is progged to track southeast across
the region for the end of the work-week. This will bring additional
chance for showers and another bout of gusty northerly winds as we
head into the weekend.

The upcoming weekend into early next week: This weekend is looking
downright chilly! Behind the late-week cold front, we're looking at
the coldest airmass to drop south from Canada of the season thus
far. There are still some model disagreements, but 850mb
temperatures will have the potential to drop to around or slightly
below 0C. This may result in some lake-effect rain showers over the
weekend, but with high pressure overhead that may put a cap on
things. Otherwise, the main weather concern is then the potential
for our first freeze Saturday night into Sunday. There is still a
lot of time for things to change, but the NBM has been consistent
with bringing in around or slightly below freezing overnight lows
for Sunday and Monday morning. Stay tuned!
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 124 AM EDT MON SEP 2 2019

Ceilings continue to lower as widely scattered showers move through
the region ahead of the cold front. KIWD is currently at the low end
of MVFR but should see a period of IFR overnight. Also some concern
about IFR ceilings at KSAW late overnight as winds begin to shift N
to NNE and advect moisture off of Lake Superior. Otherwise, the
widely scattered showers will come to an end late tonight with
ceilings gradually recovering during the late morning and early
afternoon with VFR conditions prevailing by late afternoon. Showers
will move back into the KIWD area late Monday evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 457 AM EDT MON SEP 2 2019

North to northeast winds will become enhanced today, with speeds
between 20 and 25 knots as the leading edge of the stronger pressure
gradient sinks south ahead of surface ridging. This ridge of high
pressure will be short-lived as a developing, deepening area of low
pressure advances eastward across Upper Michigan and parts of Lake
Superior on Tuesday.

Ahead of the deepening low, southeast gales to at least 35 knots
does look to develop and traverse the lake Tuesday morning through
the afternoon. It certainly is possible that higher-platforms could
see stronger winds. As the surface low exits the Upper Great Lakes
and moves into Ontario late Tuesday, winds will become northerly
across the lake with gales to 35 knots remaining possible. Given the
increasing cold air advection and lake-induced instability,
certainly could be looking at a longer period of gales over the east
half of the lake Tuesday night. While there will likely be a break
in the gales during the day at some point on Tuesday, depending on
where the surface low tracks, given how dynamic the system is
expected to be, did opt to issue a longer-fused gale watch for that
time period across the north central and east half of the lake.

Wednesday high pressure sinking south of the area will back winds
southwest to west across the lake between 15 and 20 knots. By
Thursday, winds relax to less than 15 knots. Friday into the
weekend, another surface low tracking well north of the region will
push a stronger cold front south across the Upper Great Lakes,
bringing back gusty northerly winds between 25 and 30 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Watch from Tuesday morning through late Tuesday night for
     LSZ265>267.

  Gale Watch from Tuesday morning through Tuesday evening for
     LSZ264.

Lake Michigan...
  Gale Watch from Tuesday morning through Tuesday evening for
     LMZ221-248-250.

&&

SHORT TERM...lg
LONG TERM...Ritzman
AVIATION...RJT
MARINE...Ritzman
Hazardous weather outlook, Sep 1, 3:48 PM EDT, 14 hours 19 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Marquette MI
348 PM EDT Sun Sep 1 2019

MIZ001>007-009>014-084-085-022000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
348 PM EDT Sun Sep 1 2019 /248 PM CDT Sun Sep 1 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return Tuesday.

A moderate swim risk is possible Monday for Lake Superior beaches
of Alger County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-022000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 PM EDT Sun Sep 1 2019 /248 PM CDT Sun Sep 1 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances return Tuesday.

Southeast gales to 35 knots are possible on Tuesday, especially
over the north central and east half of the lake. Then, behind a
departing low, north gales to 40 knots are possible, especially
over the north central and east half. See the latest Open Lake
Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-022000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 PM EDT Sun Sep 1 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms chances return Tuesday.

South to southwest gales to 40 knots are possible Tuesday. See
the latest Nearshore Marine Forecast for more details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:09 AM EDTGale WatchMQT10 hr
Sep 2, 6:09 AM EDTSmall Craft AdvisoryMQT12 hr
Sep 2, 6:09 AM EDTSmall Craft AdvisoryMQT57 hr
Sep 2, 4:12 PM EDTGale WarningMQT32 hr
Sep 2, 5:14 PM EDTLakeshore Flood AdvisoryMQTSchoolcraft27 hr

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.